BACKGROUND: Nail changes are a common side effect of taxane chemotherapy, although their correct management is poorly standardized. OBJECTIVE: To evaluate incidence, clinical aspects, and response to treatment of taxane-induced nail side effects in patients treated with taxanes for malignancies. PATIENTS AND METHODS: We performed a retrospective clinical study of 79 patients with taxane-induced nail changes from January 2015 to July 2018. RESULTS: Paclitaxel was the most responsible drug and both hands and feet were often affected (46.8%). Grade 2 nail toxicity was seen in 63.3% of the patients, including painful subungual hematoma, hemorrhagic onycholysis, and paronychia. Grade 3 nail toxicity was seen only in 2.5% of the patients, including hemorrhagic onycholysis and pyogenic granuloma. Removal of the detached nail plate with application of topical antibiotics and steroids induced regression of symptoms within 2 weeks. CONCLUSIONS: Nail toxicity develops mostly at the end of therapy, and total drug dosage is the only known factor that predisposes to these side effects. Trauma possibly plays a role as the most severe signs are located on the great toenails. Although it is impossible to prevent taxane-induced nail side effects, a careful patient monitoring permits to immediately recognize and manage the symptoms in order to induce their remission and improvement of the patient's quality of life.

Management and Outcome of Taxane-Induced Nail Side Effects: Experience of 79 Patients from a Single Centre.

Alessandrini A;Starace M;Brandi N;Piraccini BM.
2019

Abstract

BACKGROUND: Nail changes are a common side effect of taxane chemotherapy, although their correct management is poorly standardized. OBJECTIVE: To evaluate incidence, clinical aspects, and response to treatment of taxane-induced nail side effects in patients treated with taxanes for malignancies. PATIENTS AND METHODS: We performed a retrospective clinical study of 79 patients with taxane-induced nail changes from January 2015 to July 2018. RESULTS: Paclitaxel was the most responsible drug and both hands and feet were often affected (46.8%). Grade 2 nail toxicity was seen in 63.3% of the patients, including painful subungual hematoma, hemorrhagic onycholysis, and paronychia. Grade 3 nail toxicity was seen only in 2.5% of the patients, including hemorrhagic onycholysis and pyogenic granuloma. Removal of the detached nail plate with application of topical antibiotics and steroids induced regression of symptoms within 2 weeks. CONCLUSIONS: Nail toxicity develops mostly at the end of therapy, and total drug dosage is the only known factor that predisposes to these side effects. Trauma possibly plays a role as the most severe signs are located on the great toenails. Although it is impossible to prevent taxane-induced nail side effects, a careful patient monitoring permits to immediately recognize and manage the symptoms in order to induce their remission and improvement of the patient's quality of life.
Alessandrini A, Starace M, Cerè G, Brandi N, Piraccini BM.
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/715845
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 5
  • ???jsp.display-item.citation.isi??? 4
social impact